Arizona, 2014

Flash Flooding and Flood in Arizona, August 12 to 13, 2014

August 12 to 13, 2014 · NWS PSR · 7 events in 2 counties and zones

Thunderstorms continued to develop across south central Arizona during the afternoon hours on August 12th, and they persisted well into the evening. Many of the storms affected the greater Phoenix metropolitan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms continued to develop across south central Arizona during the afternoon hours on August 12th, and they persisted well into the evening. Many of the storms affected the greater Phoenix metropolitan area. Due to excessively moist atmospheric conditions, a Flash Flood Watch was in effect from noon August 12th through 5 am on Wednesday August 13th. Many of the thunderstorms produced locally heavy rain with rainfall rates in excess of 2 inches per hour at times. The heavy rain led to urban flooding, flash flooding, and eventually areal flooding which affected much of the greater Phoenix area, especially the southeast and south central portions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 12, 2:15 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 12, 2:15 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
215 PM MST TUE AUG 12 2014

...POTENTIAL FOR LOCALIZED FLASH FLOODING THROUGH TONIGHT ACROSS
MUCH OF THE AREA...

.SYNOPSIS...
COPIOUS AMOUNTS OF MOISTURE AHEAD OF AN APPROACHING LOW PRESSURE
SYSTEM WILL SUPPORT SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE
AREA THROUGH WEDNESDAY. SOME STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL AND LOCALIZED AREAS OF FLOODING. WITH THE MOIST
CONDITIONS...TEMPERATURES WILL REMAIN BELOW NORMAL THE NEXT FEW
DAYS. A DRYING AND WARMING TREND IS EXPECTED LATE IN THE WEEK AS
HIGH PRESSURE BECOMES REESTABLISHED TO THE SOUTH.

&&

.DISCUSSION...
THE PRIMARY INVERTED TROUGH/VORTICITY CENTER WAS PROPAGATING NORTH
INTO FAR SOUTHERN ARIZONA WEST OF TUCSON...WHILE A LEADING
CONVECTIVELY GENERATED VORTICITY MAX/GRAVITY WAVE WAS SUPPORTING
INTENSIFYING CONVECTION THROUGH MUCH OF SOUTHEAST CALIFORNIA.
INTERSPERSED WITH THESE FEATURES WERE AT LEAST ONE ADDITIONAL
MESOSCALE VORTICITY CENTER OVER SWRN ARIZONA...WHICH COULD ALSO AID
IN LOCALIZED CONVERGENCE AND LIFT. 12Z KPSR AND KTWC SOUNDINGS
DEPICTED DEEP SELY MOIST FLOW THROUGH THE LOWER AND MIDDLE
TROPOSPHERE CHARACTERIZED BY PWATS 1.75 INCHES AND LOW LEVEL MIXING
RATION 11-12 G/KG (NEAR 2 STANDARD DEVIATIONS ABOVE AVERAGE).
OBJECTIVE ANALYSIS SUGGESTS PWATS IN EXCESS OF 2 INCHES ADVECTING
NORTH INTO THE CWA...WHILE DIFLUENCE ALOFT AND FORCED ASCENT HAVE
INCREASED ACROSS THE REGION.

WHILE LAPSE RATES ARE NOT PARTICULARLY STEEP...TALL SKINNY CAPE
PROFILES WITH THICK MOISTURE WILL SUPPORT LOCALLY HEAVY RAIN
PRODUCING CELLS (AND POTENTIALLY A COUPLE MOISTURE LOADED
UPDRAFT/DOWNBURST CELLS). WILL CONTINUE FLASH FLOOD WATCH BASED
MOSTLY ON PRECIP RATE EXPECTATION OVER POPULATION CENTERS AS CELL
PROPAGATION MAY PRECLUDE A WIDESPREAD FLOOD THREAT...ALTHOUGH A FEW
TRAINING CELLS ORIENTED IN A SE-NW FASHION PARALLEL TO THE MEAN
ATMOSPHERIC STEERING FLOW MAY BE OF CONCERN THIS AFTERNOON AND
EVENING.

VERY DIFFICULT TO ASCERTAIN ANY PARTICULAR MODEL PERFORMING BETTER
THAN ANY OTHER AS SOME ASPECTS OF THE CURRENT RADAR ARE COVERED BY
SOME MODELS...BUT NOT BY OTHERS. CONCEPTUALLY...GIVEN THE FAVORABLE
DEEP SELY FLOW...PWATS ABOVE 2 INCHES...AND BROAD SCALE ASCENT HAVE
KEPT POPS SUBSTANTIALLY HIGH (GENERALLY IN THE 40-80 PERCENT RANGE).
HAVE ATTEMPTED TO UTILIZE HI-RES STORM SCALE ENSEMBLE NEIGHBORHOOD
PROBABILITIES COMBINED WITH NUMERICAL STATISTICAL GUIDANCE TO
HIGHLIGHT THE MOST FAVORABLE TIMES AND LOCATIONS FOR PRECIPITATION.
WOULD EXPECT MORE BREAKS IN CONVECTION AND WEAK SUBSIDENCE TO ADVECT
INTO THE FORECAST AREA FROM SONORA LATE TONIGHT BEHIND THE
PREDOMINANT VORTICITY MAX...ALTHOUGH GIVEN THE NEARLY SATURATED
ATMOSPHERE...PERIODIC SHOWERS MAY STILL LINGER.

THE AFOREMENTIONED VORT MAX WILL ACCELERATE SOMEWHAT WEDNESDAY AS IT
LIFTS NORTHEASTWARD INTO NORTHERN ARIZONA. BELOW NORMAL TEMPERATURES
ARE A GOOD BET GIVEN THE DEEP MOISTURE AND RESIDUAL RAIN-COOLED AIR.
A MOIST SOUTHWESTERLY FLOW SUGGESTS THE POSSIBILITY OF BACK-BUILDING
CELLS INTO THE LOWER DESERTS...THOUGH LARGE SCALE DYNAMICS WOULD
GENERALLY SUPPORT MORE SINKING MOTION. HAVE TEMPERED BACK POPS
SLIGHTLY ON WEDNESDAY THINKING SHOWER COVERAGE WILL BE MORE
LIMITED....BUT CANNOT DISCOUNT A FEW ROGUE SHOWERS JUST ABOUT
ANYWHERE DURING THE DAYLIGHT HOURS.

A DRIER SOUTHWESTERLY FLOW WILL DEVELOP IN THE WAKE OF THE LOW
PRESSURE SYSTEM BY THURSDAY...WHICH WILL CONFINE THUNDERSTORMS
MAINLY TO THE HIGHER TERRAIN OF NORTHERN AND EASTERN AZ. A WARMING
AND DRYING TREND IS ALSO EXPECTED LATE IN THE WEEK AND INTO EARLY
NEXT WEEK AS THE MONSOON HIGH DRIFTS SOUTHWARD...GIVING WAY TO MORE
OF A WESTERLY FLOW. GIVEN FAIRLY GOOD MODEL AGREEMENT...HAVE
DECREASED POPS EVEN FURTHER FOR FRIDAY AND THROUGH THE UPCOMING
WEEKEND.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SE ARIZONA
THROUGH NOON AND THEN MOVE INTO THE PHOENIX AREA AFFECTING TERMINALS
SOMETIME FROM LATE AFTERNOON THROUGH THE EVENING. WILL LIKELY ADD
IN A TEMPO OR PREDOMINANT GROUP FOR THUNDERSTORMS ONCE WE HAVE A
BETTER TIMEFRAME OF STORMS MOVING THROUGH THE AREA. HAVE FAIRLY HIGH
CONFIDENCE IN AT LEAST BRIEF TIME...LESS THAN AN HOUR MOST
LIKELY...OF MVFR CIGS/VSBYS DUE TO SHOWERS AND STORMS MOVING THROUGH
THE METRO AREA. EXPECTING A BREAK IN THE RAIN FROM AROUND MID
EVENING THROUGH MUCH OF THE OVERNIGHT...BUT CIGS AROUND 6-8K FEET
SHOULD PERSIST. ANOTHER ROUND OF SHOWERS AND POSSIBLY A THUNDERSTORM
OR TWO IS EXPECTED AGAIN DURING THE DAYTIME WEDNESDAY.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH
A FAIRLY GOOD CHANCE OF AFFECTING BOTH KIPL AND KBLH AT LEAST FOR A
BRIEF TIME. CHANCES FOR STORMS WILL DIMINISH BY EARLY EVENING WITH
LINGERING CIGS AROUND 8K LIKELY LASTING JUST PAST MIDNIGHT. GRADUAL
CLEARING IS EXPECTED BY SUNRISE WEDNESDAY MORNING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
MUCH DRIER AIR WILL HAVE FILTERED INTO THE DISTRICT
FRIDAY...WITH MORE PREVALENT CLEAR SKIES AND LOWER HUMIDITIES OVER
THE WEEKEND. THE BEST CHANCES FOR RAINFALL FRIDAY WILL BE OVER
HIGHER TERRAIN OF GILA COUNTY AS SOME RESIDUAL MOISTURE LINGERS.
WITH NEAR AVERAGE TEMPERATURES...AFTERNOON RELATIVE HUMIDITY VALUES
FALLING INTO A 15-35 PERCENT RANGE FRIDAY WILL DRY TOWARDS A 10-25
PERCENT RANGE BY THE WEEKEND. OVERNIGHT RECOVERY WILL BE GOOD TO
EXCELLENT. OUTSIDE OF ANY GUSTY THUNDERSTORM WINDS
FRIDAY...TYPICAL LIGHT SUMMER WINDS WILL PREVAIL.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING AZZ020>028.

CA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING CAZ030>033.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MO/HIRSCH
AVIATION....KUHLMAN
FIRE WEATHER...MO
Hazardous weather outlook, Aug 12, 3:31 AM MST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
331 AM MST TUE AUG 12 2014

AZZ020>028-CAZ031>033-131230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
331 AM MST TUE AUG 12 2014 /331 AM PDT TUE AUG 12 2014/

...FLASH FLOOD WATCH IN EFFECT FROM NOON MST /NOON PDT/ TODAY
THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY AND
TONIGHT ACROSS THE REGION. SOME STORMS WILL PRODUCE VERY HEAVY
RAINFALL...WHICH WILL LEAD TO FLOODING OF URBAN AREAS AND NORMALLY-
DRY WASHES. A FLASH FLOOD WATCH IS IN EFFECT FROM NOON TODAY
THROUGH WEDNESDAY MORNING. A FLASH FLOOD WATCH MEANS THAT FLOODING
OF WASHES...CREEKS AND OTHER DRAINAGE AREAS IS POSSIBLE WITHIN THE
WATCH AREA. IF YOU ARE IN THE WATCH AREA...YOU SHOULD WATCH THE
WEATHER AND BE PREPARED TO TAKE IMMEDIATE ACTION SHOULD HEAVY RAIN
AND FLOODING OCCUR OR A FLASH FLOOD WARNING BE ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE THREAT FOR FLOODING WILL PERSIST AT LEAST THROUGH WEDNESDAY
MORNING. DRIER CONDITIONS ARE ANTICIPATED BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 12, 12:48 PM MST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1248 PM MST TUE AUG 12 2014

CAZ030-122015-
RIVERSIDE CA-SAN BERNARDINO CA-
1248 PM PDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA
  NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA

UNTIL 115 PM PDT

AT 1245 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF TWENTYNINE PALMS...MOVING
NORTH AT 5 MPH.

WIND GUSTS UP TO 45 MPH AND PEA SIZE HAIL ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN SAN BERNARDINO COUNTY...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.

LAT...LON 3408 11628 3408 11627 3412 11627 3413 11626
      3413 11606 3411 11604 3395 11605 3394 11626
      3408 11629
TIME...MOT...LOC 1947Z 175DEG 4KT 3403 11616

KUHLMAN
Special weather statement, Aug 12, 1:17 PM MST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
117 PM MST TUE AUG 12 2014

AZZ024-122100-
GILA AZ-PINAL AZ-MARICOPA AZ-
117 PM MST TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  EXTREME NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 200 PM MST

AT 113 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF APACHE LAKE...MOVING
NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   APACHE LAKE...
   CANYON LAKE...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

LAT...LON 3372 11155 3380 11126 3345 11117 3339 11137
TIME...MOT...LOC 2017Z 138DEG 7KT 3351 11131

KUHLMAN
Special weather statement, Aug 12, 1:52 PM MST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
152 PM MST TUE AUG 12 2014

AZZ024-028-122130-
PINAL AZ-MARICOPA AZ-
152 PM MST TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 230 PM MST

AT 150 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR QUEEN VALLEY...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 45 MPH AND PEA SIZE HAIL ARE EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
   KINGS RANCH...
   SUPERSTITION MOUNTAINS...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

LAT...LON 3346 11153 3347 11125 3332 11114 3326 11130
TIME...MOT...LOC 2052Z 151DEG 10KT 3336 11129

KUHLMAN
Local storm report, Aug 12, 3:00 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     FLASH FLOOD      LOST HORSE-KEYS VIEW JT 33.94N 116.21W
08/12/2014                   RIVERSIDE          CA   PARK SERVICE

            CHIEF RANGER REPORTS CLOSING SEVERAL PARK ROADS.

&&

EVENT NUMBER PSR1400182

WATERS
Special weather statement, Aug 12, 3:22 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
322 PM MST TUE AUG 12 2014

AZZ023-028-122300-
PINAL AZ-MARICOPA AZ-
322 PM MST TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 400 PM MST

AT 313 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTH OF GOLD CANYON VILLAGE...MOVING
WEST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   GOLD CANYON VILLAGE...
   ENCANTERA...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

LAT...LON 3324 11174 3347 11164 3334 11134 3317 11141
TIME...MOT...LOC 2222Z 110DEG 5KT 3329 11147

WATERS

The radar

The Phoenix radar (KIWA), 38 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 heavy rain, 1 flood. Local standard time, as filed.

Flash Flood, Pinal

When
August 12, 4:00 PM MST to 6:30 PM MST
Where
Pinal County, 0.5 mi E of Queen Vly to 4.63 mi SSW of Queens Station
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.329, -111.261

Scattered thunderstorms continued to develop across the far southeast portion of the greater Phoenix area during the late afternoon hours on August 12th, and some of the storms produced locally heavy rainfall with rain rates well in excess of 1 inch per hour at times. Some of the storms affected the Queen Valley area, causing local streams and washes to run heavily. At 1713MST, a trained weather spotter 1 mile southwest of Queen Valley reported very heavy rainfall. He also mentioned that Queen Creek was running heavily in Queen Valley.

Heavy Rain, Maricopa

When
August 12, 4:00 PM MST to 6:00 PM MST
Where
Maricopa County, 2.15 mi NNW of Gilbert
Reported by
Trained Spotter
Coordinates
33.380, -111.790

Scattered to numerous thunderstorms developed across the southeastern portions of the greater Phoenix metropolitan area during the afternoon hours on August 12th, and they affected communities such as Mesa and Gilbert. The stronger storms produced locally heavy rainfall with peak rain rates in excess of 2 inches per hour. The heavy rain led to significant urban flooding; at 1639MST a trained spotter 4 miles northwest of Gilbert reported very heavy rain and street flooding at the intersection of Baseline Road and Gilbert Road. The rain was so heavy that visibility was lowered to near zero miles. A Flash Flood Warning was in effect at the time of the spotter report.

Flash Flood, Maricopa

When
August 12, 5:00 PM MST to 7:15 PM MST
Where
Maricopa County, 1.2 mi NNE of Phoenix to 2.81 mi ENE of Phoenix
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.497, -112.065

Scattered thunderstorms developed across the southeast portions of the greater Phoenix area during the afternoon hours on August 12th, and some of them produced locally heavy rainfall. The storms continued to build towards the west, producing very heavy rainfall across portions of central Phoenix. At 1803MST, a trained spotter located 2 miles southeast of Phoenix reported significant street flooding between 12th street and 16th street. The flooding produced very hazardous driving conditions for area motorists.

Flash Flood, Maricopa

When
August 12, 5:00 PM MST to 9:00 PM MST
Where
Maricopa County, 2.37 mi SSW of Guadalupe to 2.56 mi SSW of (Phx)sky Harbor Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
33.340, -111.990

Scattered to numerous showers and thunderstorms produced locally heavy rainfall across the south central portion of the greater Phoenix metropolitan area during the afternoon and evening hours on August 12th. Rainfall rates were measured to be in excess of 1 inch per hour, and isolated locations received storm total rainfall greater than 3 inches. Some of the hardest hit communities included Laveen, Ahwatukee and south Phoenix. At 1830MST, a trained spotter located 1 mile northeast of Ahwatukee measured 1.05 inches of rain within one hour, and indicated that in addition to street flooding, the local drainage washes were running. Later, at 1930MST, another trained spotter 3 miles west of South Mountain Park measured an afternoon storm total rainfall of 3.2 inches. At the same time, he reported that 27th Avenue was flooded with water 18 inches deep between Dobbins and Baseline Roads. There were numerous stalled cars due to the flash flooding. According to an on-line article posted at the AZFamily.Com website, a flooded wash trapped 11 motorists near South 19th Avenue and Dobbins Road. At 1830MST, at the height of the storm, the raging waters came out of nowhere according to Phoenix Fire Captain Ruben Saavedra, and trapped the motorists. Rescue crews had a difficult time getting to the victims due to an overflowing nearby canal. The rescue crews indicated that the victims were shaken but not injured. Additionally, the storms damaged South Mountain Park and caused a major rock slide on the park's Summit Road at the 2 mile mark, according to David Urbinato with the Phoenix Parks and Recreation Department. Many boulders moved in the slide were 2 feet long by 1 foot wide, and the debris field exceeded 6 feet at its deepest point. Six vehicles were trapped on the Summit Road by the slide, and the Phoenix Fire Department transported these people off the mountain by 2100MST. The slide forced the closure of the Central Avenue entrance to the park due to debris removal. No injures were reported due to the flash flooding.

Heavy Rain, Maricopa

When
August 12, 5:00 PM MST to 6:30 PM MST
Where
Maricopa County, 6.23 mi NNE of Sun City
Reported by
Trained Spotter
Coordinates
33.680, -112.230

Scattered thunderstorms developed across the northwest portion of the greater Phoenix metropolitan area during the late afternoon and early evening hours on August 12th, and the stronger storms produced locally heavy rainfall which led to urban flooding. At 1828MST at trained weather spotter 1 mile southeast of Peoria estimated that one half inch of rain fell within 30 minutes. The locally heavy rain also caused local street flooding. At the time, a Flash Flood Warning was in effect.

Heavy Rain, Maricopa

When
August 12, 5:00 PM MST to 7:00 PM MST
Where
Maricopa County, 2.31 mi E of Phoenix
Property damage
$200,000
Reported by
Newspaper
Coordinates
33.480, -112.030

Thunderstorms with locally heavy rain developed across the central portion of the greater Phoenix area during the afternoon and evening hours on August 12th; peak rain rates with the heavier showers approached 2 inches per hour at times. The heavy rain led to flood damage at some of the buildings in downtown Phoenix including the Boys & Girls Club of Metro Phoenix Administration Building located at 24th Street and Thomas Road. According to an on-line article posted at the AZFamily.Com website, heavy rain caused the roof of the building to cave in. A number of ceiling panels collapsed, leaving exposed ductwork and wiring. Standing water was left about six inches deep on the floor. Collapsed air-conditioning ductwork was hanging from the ceiling and appeared ready to fall to the ground at any second. Referring to the water damage, a Boys & Girls Club spokeswoman Lariana Forsythe said It's a disaster. Although damage to the building was considerable, nobody was hurt. Another on-line article reported that the Children's Museum of Phoenix was damaged after thousands of gallons of water poured into its atrium during the monsoon storms. The museum, located near Seventh and Van Buren Streets in downtown Phoenix, closed its first floor and three-story climbing structure due to the water damage. The flooding resulted in four inches of water on the main exhibit floor which ruined the carpet. Approximately 1000 carpet squares are needed to replace the damaged flooring, at 50 dollars each.

Flood, Maricopa

When
August 12, 7:45 PM MST to August 13, 4:30 AM MST
Where
Maricopa County, 3.09 mi WSW of West Chandler to 0.95 mi SW of Guadalupe
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Law Enforcement
Coordinates
33.290, -112.002

Scattered to numerous thunderstorms produced locally heavy rain across the south central portions of the greater Phoenix metropolitan area during the afternoon and evening hours on August 12th. Peak rainfall rates were well in excess of one inch per hour at times, and storm total rainfall amounts exceeded 3 inches. Some of the hardest hit communities included Laveen, Ahwatukee and South Phoenix. At 1930MST, a trained weather spotter 3 miles northwest of South Mountain Park measured an afternoon storm total rainfall of 3.2 inches. According to the Maricopa County Sheriff's office, heavy rain led to flash flooding and subsequently areal flooding. Numerous roads were flooded and closed, including the intersections of 27th Avenue and Cheyenne Drive, and 45th Avenue and Ivanhoe Street. Many homes in the area, especially those along Dobbins Road between 19th Avenue and 51st Avenue, suffered significant flood damage, as water 1-3 feet filled up their residences. The flooding also produced significant damage to the SRP water system according to SRP spokesman Jeff Lane. The flooding prompted the issuance of an Areal Flood Warning which remained in effect through the early morning hours on August 13th. No injuries were reported due to the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530918, 530941, 530921, 530938, 530945, 537920, 530946.